Alert archive / Virginia / Gale Warnings in 2020
Gale Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this gale warning at Oct 28, 2020, 3:24 PM EDT. It took effect at Oct 29, 2020, 10:00 AM EDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 3:24 PM EDT (19:24 UTC)
- In effect from
- Oct 29, 2020, 10:00 AM EDT
- Expired
- Oct 30, 2020, 3:57 PM EDT
- In force
- 30 hr
- Issued by
- NWS Wakefield, VA
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this gale warning went out at Oct 28, 1:43 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 28, 1:43 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
143 PM EDT Wed Oct 28 2020
.SYNOPSIS...
Tropical cyclone Zeta will approach from the southwest tonight,
with the remnant low tracking across the region Thursday into
Thursday evening. Another low pressure system and strong cold
front will move through the area late Thursday night into Friday
morning. Canadian high pressure builds in for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM EDT Tuesday...
The frontal bndry has lifted north this morning with cigs and
vsbys improving in the warm sector. Expect this trend to
continue into the aftrn hrs. It will be temporary as the mid-
high level clouds will thicken by late aftrn up ahead of the
moisture to the sw. High res data showing some lght rain breaking
out across the swrn most zones (FVX-AVC) aftr 21Z. Temps already
warm with readings in the mid-upr 60s. Even some partial sunshine
will allow temps to jump into the 70s over the next few hrs.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 400 AM EDT Tuesday...
Zeta is forecast to make landfall along the Gulf coast this
evening, and then accelerate newd across the Deep South tonight
as it is steered by the upper ridge and pushed by the upper low,
which moves into the Srn Plains. Some overrunning is expected
across the NW and nrn portion of the area later tonight, with
rain developing after midnight. Otherwise, mostly cloudy to
overcast with lows of 60 to 65F.
The 28/00z suite of models keep Zeta as a discrete system (from
the upper low to the W) as it moves across the Mid- Atlantic
region, with the global models having it move from central VA to
the Ern Shore Thursday aftn and evening. Still, the system will
likely be undergoing extra-tropical transition as it impacts
the region. The low is expected to be moving quickly, so the
window of heavy rain potential is limited. Nevertheless, 1-2" of
rain is possible across central portions of the area, with 2-3"
possible across the nrn tier of the area, and lesser amounts
SE. A conditional severe threat continues across the srn half of
the area with a marginal risk area in the SPC Day 2 outlook,
mainly for damaging wind gusts or perhaps a brief tornado,
mainly Thursday evening as secondary low pressure approaches
from the SW. Breezy to windy conditions are possible (with a SW
wind) south of the low track Thursday aftn/evening. Forecast
highs Thursday range from the upper 60s NW to upper 70s/around
80F SE.
Later Thursday night, the secondary low pressure area and a
cold front (associated with the upper trough) track across the
area. This will bring the potential for some additional rain,
along with breezy to windy conditions along the coast in a
northerly wind. Forecast lows Thursday night range from around
50F NW to the low 60s SE. Lingering showers should move offshore
Friday morning, with drying conditions expected by aftn. Cooler
and breezy with highs in the mid 50s NW to mid 60s SE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 400 AM EDT Tuesday...
Canadian high pressure builds into the region Friday night
through Saturday and Sat night. Dry and much cooler. Lows both
Friday and Saturday morning range from the mid 30s NW to near
50F across coastal SE VA/NE NC. There could be some frost/freeze
potential across the Piedmont if winds decouple. Mostly sunny
Saturday with highs in the 50s.
Low pressure tracks across the James Bay and ern Canada Sunday.
The trailing cold front crosses the area Sunday aftn/evening.
Not much moisture with this boundary but just enough noted to
include a slight chc PoP with it later Sunday. Highs Sunday
range from the upper 50s NW to upper 60s SE. Another cool
Canadian airmass follows early next week. Dry and cool. Lows
Sunday night in the mid 30s Piedmont to mid 40s SE. Highs Mon in
the low- mid 50s. Lows Mon night lwr 30s (psbl first freeze) nw
to lwr 40s se. Highs Tue 55-60.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Tuesday...
SW winds arnd 10 kts has allowed the low stratus to finally
erode. VFR conditions to start the forecast period this aftrn.
SC deck arnd 4K Ft will overspread the area tonight ahead of
the moisture assctd with Zeta. Rain will develop across the
Piedmont this eve then spread north overnight. IFR CIGS along
with lowering VSBYS in both rain/fog at RIC/SBY by late tonite
thru Thurs morning. Sern TAF sites will see lowering CIGS by
morning with only sct shwrs dvlpng around 12Z.
Thurs aftrn/eve appear to be the most active across the region
given the track of Zeta's remnant low. In addition, gusty SSW
winds btwn 25-40kts will accompany the storms path across sern
VA/nern NC. Look for some LLWS given a strong low level jet.
Rain conts at RIC/SBY while sct convection moves across the se.
Could even see isltd tstms across the se.
OUTLOOK...
Rain/and wind will continue Thurs nite as a secondary low and
cold front follow Zeta. Gusty NW winds follow Fri with improving
conditions. VFR thru the weekend as high pressure builds in.
&&
.MARINE...
As of 500 AM EDT Wednesday...
A stalled frontal boundary is located inland across central VA and
southern MD this morning. The pressure gradient remains fairly weak
across the region with light southerly winds of 5-10 kt. Seas are 2-
3 ft with waves around 1 ft. These conditions are expected to last
through Thursday morning.
Hurricane Zeta is still expected to make landfall near New Orleans
this evening and track northeast across the Southeast U.S. Wednesday
night/Thursday morning. The remnants of Zeta is expected to track
across the Mid-Atlantic Thursday. The center of circulation is
likely to cross central VA then move off the coast of Delmarva
Thursday evening. The strongest winds will be south of the track,
which will encompass most of our coastal water zones. Southwest
winds will increase across the area Thursday afternoon into Thursday
night. Gale conditions are possible for most of our coastal zones
Thursday afternoon through Friday morning with winds SW 20-25 kt and
gusts up to 35 kt. During this time, seas will increase to 7-9 ft
with waves in the Chesapeake Bay of 3-5 ft and 2-3 ft in the tidal
rivers.
The center of Zeta will pull away from our coast late Thursday night
into Friday morning. This will give the area a brief lull in the
strongest winds. Winds will become westerly and be between 15 and 20
kt with gusts 20-25 kt. Seas and waves will slowly come down during
this time, but remain elevated.
An upper-level trough will track east across the Ohio River Vally
and Mid-Atlantic early Friday morning. This will produce a second
sfc low pressure center along the Mid-Atlantic coast. Winds will
become N/NE Friday morning and increase. Gale conditions will be
possible once again with N-NE winds 20-25 kt and gusts around 35 kt
Friday morning through Friday evening. In response, seas and waves
will increase again. Waves in the bay will likely be 3-5 ft (3-4 ft
in the lower James River), and Seas will be increasing to 7-9 ft
(possibly higher for Atlantic waters south of Cape Henry).
The low pressure will slowly move east, away from the East Coast,
during the weekend. Winds will remain N to NE for the weekend but
come down to 15-20 kt. Waves in the bay should come down by
Saturday but seas in the ocean will likely remain elevated through
the weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Thursday to 1 AM EDT Friday
for ANZ635>637.
Gale Watch from Thursday afternoon through late Thursday night
for ANZ630>634-638-652-654-656-658.
Gale Watch from Thursday afternoon through Friday afternoon
for ANZ650.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...AJZ
LONG TERM...AJZ/MPR
AVIATION...MPR
MARINE...CPHazardous weather outlook, Oct 28, 7:08 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 708 AM EDT Wed Oct 28 2020 MDZ021>025-VAZ048-060>062-064-067>069-075>078-082>086-090-099- 509>522-291115- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Charles City- New Kent-Gloucester-Middlesex-Mathews-James City-Accomack- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 708 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to locally heavy rainfall will be possible later Wednesday night through Thursday night due to the combination of Tropical Cyclone Zeta and secondary low pressure following Zeta. This could result in localized flooding of low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ065-066-079>081-087>089-092-093-095>098- 100-523>525-291115- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-York-Newport News-Hampton/Poquoson- 708 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Breezy to windy conditions along with scattered showers and possible thunderstorms are expected Thursday into Thursday night as the Tropical Cyclone Zeta track across the area. Showers and thunderstorms have the potential to produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 9:55 PM EDT | Dense Fog Advisory | AKQ | Amelia, Brunswick, Cumberland, Dinwiddie, Greensville, Lunenburg and 4 more | 9 hr |
| Oct 28, 6:37 AM EDT | Gale Watch | AKQ | 9 hr | |
| Oct 28, 6:37 AM EDT | Small Craft Advisory | AKQ | 9 hr | |
| Oct 28, 3:27 PM EDT | Wind Advisory | AKQ | Accomack, Amelia, Brunswick, Charles City, Chesterfield, Dinwiddie and 37 more | 28 hr |
| Oct 28, 3:37 PM EDT | Flood Watch | AKQ | Amelia, Caroline, Chesterfield, Cumberland, Essex, Fluvanna and 17 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.